What are corticosteroids psychological adverse effects?
Notes about answers
If you see something you feel is wrong, don’t criticise (that misses the point of Triple) courteously and supportively give a counter answer.
Answers given should be in good faith, but they should not be considered definitive, be critical.
We do not endorse or verify content posted by users.
Thanks for your response,
Thanks for your question,
- Responded 8 Oct 2019 · Sites like the Irish Health Service Executive break down adverse effects based on route of administration  and this lists a number of psychological effects. In 2006, the Mayo Clinic Proceedings published “Psychiatric Adverse Effects of Corticosteroids” . The first part of the abstract reads: “Psychiatric adverse effects during systemic corticosteroid therapy are common. Two large meta-analyses found that severe reactions occurred in nearly 6% of patients, and mild to moderate reactions occurred in about 28%. Although disturbances of mood, cognition, sleep, and behavior as well as frank delirium or even psychosis are possible, the most common adverse effects of short-term corticosteroid therapy are euphoria and hypomania. Conversely, long-term therapy tends to induce depressive symptoms….” Full-text is available via the link below. This year (2019) “Corticosteroid Adverse Effects” was published  and this has a section on neuropsychiatric adverse events, reporting: “Patients receiving glucocorticoids often experience an improved sense of well-being within several days of starting the medications; mild euphoria or anxiety may also be seen. Hypomanic reactions and activated states are more common early in the therapy than depression, but the prevalence of depression is greater in patients on more longstanding therapy. Psychosis can occur but does so almost exclusively at doses of prednisone above 20 mg per day given for a prolonged period. Disturbances in sleep are reported, especially with split doses that may interfere with the normal pattern of diurnal cortisol production. Akathisia (motor restlessness) is a common glucocorticoid side effect. The risk of developing a given neuropsychiatric disorder following Glucocorticoids therapy may be increased among patients with a history of that condition. Rare cases of pseudotumor cerebri have also been associated with glucocorticoid use.” As with all adverse events reporting these may miss out rarer incidences! References 1) https://www.hse.ie/eng/health/az/c/corticosteroids/effects-of-corticosteroids.html 2) https://www.mayoclinicproceedings.org/article/S0025-6196(11)61160-9/pdf 3) https://www.ncbi.nlm.nih.gov/books/NBK531462/#_NBK531462_pubdet_ Conflict of interest declaration: None
- Answer this question